Ask a doctor

Is Accutane Making my Rosacea Worse?

I have been using Accutane (10mg/day) for 5 weeks for severe rosacea - nose swelling, flushing, bumps. The swelling and redness recently got worse, instead of better. Is this normal? Should I stick with Accutane, or could it be making my symptoms worse?

I had very mild rosacea flushing until around a year ago. Then a few months ago the bumps on the top of my nose appeared. Several months before, bulbous appearance became more common. I took antibiotics for 2 months before starting on a low dose of Accutane. Any insight will be appreciated. Thank you.

Doctor Answers (4)

Response from Accutane may take longer for Rosacea

+4

Accutane can be quite effective for rosacea, but it frequently takes longer to see a response as compared to Accutane for acne. It is relatively common for flares of either condition to occur while on Accutane (about 1/3 of patients) so to answer your question, although it is not "normal," we do see it. The flares generally last 4-6 weeks. It is likely that if you continue accutane at the current dose, you will see your rosacea improving within a few days to weeks. My suggestion would be to decrease the frequency of dosing to 3 times weekly or discontinue the medication all together until the flare subsides (approx 2 weeks), then re-start accutane 3 times a week (Mon,Wed,Fri). Injections of cortisone into the large rosacea bumps can also be very beneficial.

Good luck.

San Diego Dermatologist
5.0 out of 5 stars 4 reviews

Isotretinoin works for rosacea too

+2

   Isotretinoin  is more commonly used for acne but can be used in severe refractory rosacea and rhinophyma.   During the initial phases of treatment you may become worse before better.  It is very important to use mild cleansers, moisturizers and plenty of sunscreen .  Rosacea can flare with heat, sun exposure, alcohol ingestion, spicy food and stress.   If you are having problems your doctor may prescribe a topical such as Metrogel or even a mild topical steroid to soothe  the inflammation while on isotretinoin.   Your rosacea should get better the longer you are on the medication as it works in a cumulative fashion.   The normal course is 5 months.  Try to be patient and hang in there but definitely consult your doctor if you are worried with your progress.

Austin Dermatologist

Accutane: usually worse before it gets better

+2
Accutane commonly makes things worse before they get better, so don't worry. I would advise taking 400 IU vitamin E twice a day and strict sun avoidance. Vitamin E reduces dryness and flaking. Sun aggravates the skin in both rosacea and accutane use. Hang in there!
Austin Dermatologist

Accutane helpful for inflammatory acne rosacea but may perpetuate redness

+1

Isotretinoin or Accutane is efficacious in minimizing tender inflammatory cystic lesions that may be associated with acne rosacea at the end of its 5 months or greater course. However, during therapy, there could be transient flare of facial flushing, dryness, and overall redness due to isotretinoin.

Web reference: http://www.drwilliamting.com/Medical_Dermatology.php

Bay Area Dermatologic Surgeon
5.0 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...